Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 59, NWS Gaylord, MI

May 31, 1998Montmorency County, Oscoda County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 31, 1998, 5:49 AM EDT for Montmorency County, Oscoda County, Michigan. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1998, 5:49 AM EDT (09:49 UTC)
Expired
May 31, 1998, 6:35 AM EDT
In force
46 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Montmorency County, MI, Oscoda County, MI

What was reported inside it

TimeReportWhereRemark
May 31, 6:05 AM EDTThunderstorm Wind 50Luzerne, MIStrong thunderstorm winds downed several trees.
May 31, 6:07 AM EDTThunderstorm Wind 50Atlanta, MIStrong thunderstorm winds downed numerous trees and powerlines.
May 31, 6:10 AM EDTThunderstorm Wind 52Luzerne, MIStrong thunderstorm winds downed numerous trees and powerlines.
May 31, 6:10 AM EDTThunderstorm Wind 50Mio, MIStrong thunderstorm winds downed numerous trees and powerlines.
May 31, 6:20 AM EDTThunderstorm Wind 52Mio, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:45 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS1 KAPN 310951 RRA
SVRAPN
MIC119-129-135-311035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
549 AM EDT SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTMORENCY COUNTY IN NORTHEASTERN LOWER MICHIGAN
  OSCODA COUNTY IN NORTHEASTERN LOWER MICHIGAN
  OGEMAW COUNTY IN NORTHEASTERN LOWER MICHIGAN

* UNTIL 635 AM EDT

* AT 547 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS 32 MILES WEST OF MIO OR 26 MILES WEST
  OF RED OAK MOVING EAST AT 70 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  LUZERNE BY 609 AM EDT
  LEWISTON BY 610 AM EDT
  MIO   BY 615 AM EDT
  FAIRVIEW BY 619 AM EDT
  MCKINLEY BY 623 AM EDT

THESE STORMS HAVE A HISTORY OF WIND GUSTS IN EXCESS OF 70 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO
RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR.

OX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:45 PM EDT, 7 hours 4 minutes earlier.

Area forecast discussion, May 30, 10:45 PM EDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1045 PM EDT SAT MAY 30 1998

MAINLY COSMETIC CHANGES EXPECTED TO NRN LWR/ERN UPR MI ZONE FCST
UPDATES. MAIN CONCERN OVERNIGHT WILL BE THE THREAT FOR SEVERE WEATHER.
00Z REGIONAL SOUNDINGS AND MODEL FCSTS CONTINUE TO INDICATE IMPRESSIVE
SHEAR PROFILE OVERNIGHT. MODIFIED KAPX 00Z HODOGRAPH FOR EXPECTED
CONDITIONS AT 09Z (USING 21Z RUC DATA) SHOWS STORM-RELATIVE HELICITIES
OF 230 IN 0-2 KM LYR AND 150 IN 0-3 KM LYR...ASSUMING STORM MOTION
EQUALING 0-3 KM MEAN WIND (250 AT 30-35 KTS). THIS WOULD TEND TO FAVOR
MULTICELL CLUSTER/LINE STORMS WITH GOOD BOW ECHO POTENTIAL. HWVR...
GIVEN EXPECTED WIND PROFILE A SLIGHT RIGHT TURN IN THE STORM MOTION
WOULD SIGNIFICANTLY INCREASE LOW LVL STREAMWISE HELICITY AND THUS
SUPERCELL POTENTIAL AS LONG AS THE INSTABILITY IS THERE.

PRIMARY QUESTION THEN WILL BE DEGREE OF LOW LVL INSTABILITY NECESSARY
TO TRANSPORT THESE HIGH WIND SPEEDS DOWN TO SFC. CURRENT KAPX WSR-88D
LOOPS INDICATING ELEVATED/WARM FRONTAL CONVECTION FIRING ACROSS
PORTIONS OF NW LWR. STRONG POSITIVE THTE ADVECTION AT 850 NOTED
UPSTREAM IN WAKE OF WARM FRONT...THOUGH INCREASING MSTR AT MID LVLS
WILL TEND TO LIMIT 850-700 MB THTE LAPSE RATES AND THUS POTENTIAL
INSTABILITY WITH ANY LIFT. 21Z RUC INDICATES MSTR FLUX CONVERGENCE AT
LOW LVLS PEAKING AROUND 09Z...WITH STRONG DYNAMICAL LIFT STILL EXPECTED
FROM RIGHT ENTRANCE/ LEFT EXIT COUPLING OF UPPER LEVEL JET CORES. 21Z
RUC ALSO SHOWS SFC DWPTS CREEPING INTO THE MIDDLE/UPR 60S ACRS SRN PTNS
OF NRN LWR BY 09Z...MUCH HIGHER THAN WHAT IS INDICATED BY NGM/FWC
GUIDANCE. THIS WORST-CASE SCENARIO WOULD LIMIT THE SFC-850 STABILITY/
CONVECTIVE INHIBITION (SFC BASED CAPES 1000-1500 G/KG, 850 MB BASED
CAPES OF 2000-2500 J/KG) AND THUS ALLOW A BETTER CHANCE FOR WET
MICROBURSTS. WILL HAVE TO CERTAINLY KEEP AN EYE ON IT...K-INDICIES
PEAKING OVER 40 WOULD CERTAINLY SUGGEST GOOD HEAVY RAIN POTENTIAL.

HURLEY

In the hours before

Special weather statement, May 31, 3:28 AM EDT, 2 hours 21 minutes before
MIZ016>036-041-042-311400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
328 AM EDT SUN MAY 31 1998

...A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF NORTHERN LOWER
MICHIGAN EFFECTIVE UNTIL 1000 AM EDT...

THE FOLLOWING COUNTIES ARE INCLUDED IN THE TORNADO WATCH...

EMMET         CHEBOYGAN       PRESQUE ISLE         CHARLEVOIX
ANTRIM        OTSEGO          MONTMORENCY          ALPENA
LEELANAU      BENZIE          GRAND TRAVERSE       KALKASKA
CRAWFORD      OSCODA          ALCONA               MANISTEE
WEXFORD       MISSAUKEE       ROSCOMMON            OGEMAW
IOSCO         GLADWIN         ARENAC

A STRONG LOW PRESSURE SYSTEM AND AN ASSOCIATED COLD FRONT WILL MOVE
THROUGH NORTHERN LOWER MICHIGAN EARLY THIS MORNING. STRONG TO SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WISCONSIN AND MOVE
EAST INTO LOWER MICHIGAN. DAMAGING WINDS GUSTING OVER 60 MPH...LARGE
HAIL AND ISOLATED TORNADOES CAN BE EXPECTED WITH SOME OF THE
THUNDERSTORMS.

REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
TORNADIC DEVELOPMENT IN AND AROUND THE WATCH AREA. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST
INFORMATION AND POSSIBLE WARNINGS ON THIS DANGEROUS WEATHER
SITUATION.

EME/KEITH
Special weather statement, May 31, 3:28 AM EDT, 2 hours 21 minutes before
MIZ016>036-041-042-311400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
328 AM EDT SUN MAY 31 1998

...A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF NORTHERN LOWER
MICHIGAN EFFECTIVE UNTIL 1000 AM EDT...

THE FOLLOWING COUNTIES ARE INCLUDED IN THE TORNADO WATCH...

EMMET         CHEBOYGAN       PRESQUE ISLE         CHARLEVOIX
ANTRIM        OTSEGO          MONTMORENCY          ALPENA
LEELANAU      BENZIE          GRAND TRAVERSE       KALKASKA
CRAWFORD      OSCODA          ALCONA               MANISTEE
WEXFORD       MISSAUKEE       ROSCOMMON            OGEMAW
IOSCO         GLADWIN         ARENAC

A STRONG LOW PRESSURE SYSTEM AND AN ASSOCIATED COLD FRONT WILL MOVE
THROUGH NORTHERN LOWER MICHIGAN EARLY THIS MORNING. STRONG TO SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WISCONSIN AND MOVE
EAST INTO LOWER MICHIGAN. DAMAGING WINDS GUSTING OVER 60 MPH...LARGE
HAIL AND ISOLATED TORNADOES CAN BE EXPECTED WITH SOME OF THE
THUNDERSTORMS.

REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
TORNADIC DEVELOPMENT IN AND AROUND THE WATCH AREA. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST
INFORMATION AND POSSIBLE WARNINGS ON THIS DANGEROUS WEATHER
SITUATION.

EME/KEITH
Special weather statement, May 31, 4:40 AM EDT, 1 hour 9 minutes before
MIZ008-015-311140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
440 AM EDT SUN MAY 31 1998

...HEAVY RAINS CONTINUE ACROSS EAST UPPER MICHIGAN...

AT 435 AM EDT....RADAR INDICATED WIDESPREAD MODERATE TO HEAVY RAIN
ACROSS SOUTHERN CHIPPEWA COUNTY AND MUCH OF MACKINAC COUNTY. THESE
CELLS WERE MOVING NORTHEAST AT 30 MPH...BUT CONTINUE TO REGENERATE
AND MOVE REPEATEDLY OVER THE REGION.

RADAR PRECIPITATION ESTIMATES OF UP TO 4 INCHES HAVE BEEN NOTED FROM
MUNUSCONG TO RUDYARD AND ENGADINE. ANOTHER ONE TO TWO INCHES OF RAIN
IS POSSIBLE ACROSS THIS REGION THROUGH 700 AM. THE HEAVY RAINS WILL
LIKELY CAUSE STANDING WATER ON AREA ROADWAYS...AND POSSIBLY SOME
FLASH FLOODING OF SMALL STREAMS.

IF FLASH FLOODING IS OBSERVED...MOVE TO A HIGHER GROUND. MOTORISTS
SHOULD NOT ATTEMPT TO CROSS FLOODED ROADWAYS. IF YOUR VEHICLE GETS
CAUGHT IN RISING WATER...ABANDON IT QUICKLY AND SEEK HIGHER GROUND.

OX
Special weather statement, May 31, 4:40 AM EDT, 1 hour 9 minutes before
MIZ008-015-311140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
440 AM EDT SUN MAY 31 1998

...HEAVY RAINS CONTINUE ACROSS EAST UPPER MICHIGAN...

AT 435 AM EDT....RADAR INDICATED WIDESPREAD MODERATE TO HEAVY RAIN
ACROSS SOUTHERN CHIPPEWA COUNTY AND MUCH OF MACKINAC COUNTY. THESE
CELLS WERE MOVING NORTHEAST AT 30 MPH...BUT CONTINUE TO REGENERATE
AND MOVE REPEATEDLY OVER THE REGION.

RADAR PRECIPITATION ESTIMATES OF UP TO 4 INCHES HAVE BEEN NOTED FROM
MUNUSCONG TO RUDYARD AND ENGADINE. ANOTHER ONE TO TWO INCHES OF RAIN
IS POSSIBLE ACROSS THIS REGION THROUGH 700 AM. THE HEAVY RAINS WILL
LIKELY CAUSE STANDING WATER ON AREA ROADWAYS...AND POSSIBLY SOME
FLASH FLOODING OF SMALL STREAMS.

IF FLASH FLOODING IS OBSERVED...MOVE TO A HIGHER GROUND. MOTORISTS
SHOULD NOT ATTEMPT TO CROSS FLOODED ROADWAYS. IF YOUR VEHICLE GETS
CAUGHT IN RISING WATER...ABANDON IT QUICKLY AND SEEK HIGHER GROUND.

OX
Local storm report, May 31, 5:37 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
537 AM EDT SUN MAY 31 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0447 AM    MANISTEE                  MI   WIND DAMAGE
05/31/98   MANISTEE                       NUMEROUS POWER LINES
                                          DOWN/ON FIRE

0504 AM    ACME                      MI   WIND DAMAGE
05/31/98   GRAND TRAVERSE                 TREE LIMBS DOWN

0520 AM    MESICK                    MI   WIND DAMAGE
05/31/98   WEXFORD                        NUMEROUS TREES DOWN ACROSS
                                          ROADS/HOUSES

0520 AM    HARRIETTA                 MI   WIND DAMAGE
05/31/98   WEXFORD                        NUMEROUS TREES DOWN ACROSS
                                          ROADS/HOUSES

0524 AM    KALKASKA                  MI   WIND DAMAGE
05/31/98   KALKASKA                       MANY TREES DOWN

0530 AM    GAYLORD                   MI   WIND DAMAGE
05/31/98   OTSEGO                         DOWN TREES/POWER
                                          LINES/HOUSE FIRE
Local storm report, May 31, 5:37 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
537 AM EDT SUN MAY 31 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0447 AM    MANISTEE                  MI   WIND DAMAGE
05/31/98   MANISTEE                       NUMEROUS POWER LINES
                                          DOWN/ON FIRE

0504 AM    ACME                      MI   WIND DAMAGE
05/31/98   GRAND TRAVERSE                 TREE LIMBS DOWN

0520 AM    MESICK                    MI   WIND DAMAGE
05/31/98   WEXFORD                        NUMEROUS TREES DOWN ACROSS
                                          ROADS/HOUSES

0520 AM    HARRIETTA                 MI   WIND DAMAGE
05/31/98   WEXFORD                        NUMEROUS TREES DOWN ACROSS
                                          ROADS/HOUSES

0524 AM    KALKASKA                  MI   WIND DAMAGE
05/31/98   KALKASKA                       MANY TREES DOWN

0530 AM    GAYLORD                   MI   WIND DAMAGE
05/31/98   OTSEGO                         DOWN TREES/POWER
                                          LINES/HOUSE FIRE

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:50 AM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac50 min
May 31, 2:30 AM EDTSevere Thunderstorm WarningAPXBenzie, Leelanau50 min
May 31, 3:44 AM EDTSevere Thunderstorm WarningAPXBenzie, Manistee61 min
May 31, 4:04 AM EDTSevere Thunderstorm WarningAPXGrand Traverse, Leelanau, Wexford46 min
May 31, 4:48 AM EDTSevere Thunderstorm WarningAPXCrawford, Kalkaska, Missaukee, Roscommon47 min
May 31, 4:50 AM EDTSevere Thunderstorm WarningAPXBenzie, Manistee50 min
May 31, 4:56 AM EDTSevere Thunderstorm WarningAPXGrand Traverse, Wexford49 min
May 31, 5:21 AM EDTTornado WarningAPXAntrim, Kalkaska49 min
May 31, 5:26 AM EDTSevere Thunderstorm WarningAPXCrawford, Roscommon49 min
May 31, 5:26 AM EDTSevere Thunderstorm WarningAPXOtsego49 min
May 31, 5:46 AM EDTTornado WarningAPXCrawford49 min
May 31, 5:49 AM EDTSevere Thunderstorm WarningAPXOgemaw46 min
May 31, 6:04 AM EDTTornado WarningAPXOscoda51 min
May 31, 6:07 AM EDTSevere Thunderstorm WarningAPXArenac, Iosco63 min
May 31, 6:07 AM EDTSevere Thunderstorm WarningAPXAlcona, Alpena63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.